Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2002, 4:27 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 4:27 PM EDT (20:27 UTC)
- Expired
- Jul 23, 2002, 5:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Buena Vista, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:55 PM EDT | Thunderstorm Wind | Natural Bridge Stati, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
566 WUUS51 KRNK 232027 SVRRNK VAC163-530-232100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 427 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ROCKBRIDGE COUNTY IN VIRGINIA BUENA VISTA IN VIRGINIA * UNTIL 500 PM EDT. * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF GLASGOW...MOVING NORTHEAST AT 5 MPH. SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE GLASGOW... BUENA VISTA CITY... RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 09
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:45 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 23, 2:45 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 23 2002 MODELS SLOWING DOWN THE FRONT WHICH COULD MEANDER OVER THE AREA INTO FRIDAY. VERY DEEP MOISTR THRU THE PD WITH PIECES OF S/WV ENERGY COMING UP OUT OF THE MAIN TROF. PCPL WATER BETWEEN 1.5 AND 2.0 THRU THE PD...SO WILL GO WITH SIGNIFICANTLY HIGHER POPS THAN NORMAL THRU THURSDAY. ABUNDANCE OF CLOUDS WITH 850 TEMPS HOVERING ARND 16-18C WILL KEEP TEMPS COOLER THAN NORMAL AS WELL. TRANSITION OCCURS ALOFT LATE IN THE WEEK AS ENERGY PULLS OUT OF THE SOUTHEAST AND RIDGING BEGINS. OVERALL ATMOS DRIES OUT...HOWEVER S/WVS MOVING THRU THE ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS COULD DROP SOME MCSS DOWN ACROSS THE FA. WILL MENTION POPS WITH WAVE FOR SAT...THEN WILL CARRY SILENT 20S SUNDAY AND MONDAY. DRY TUE. FCSTID = ROA 69 82 69 81 / 40 60 60 50 LYH 68 82 66 82 / 40 60 60 50 DAN 71 85 69 83 / 40 60 60 50 BLF 65 74 63 74 / 50 60 50 50 LWB 63 75 61 76 / 50 60 50 50 BCB 66 77 64 78 / 40 60 60 50 TNB 64 74 62 74 / 50 60 50 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 23, 3:24 PM EDT, 1 hour 3 minutes before
VAZ044-232100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 324 PM EDT TUE JUL 23 2002 ...VERY HEAVY RAINFALL APPROACHING DANVILLE... A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL COVERS MUCH OF SOUTHWEST PITTSYLVANIA COUNTY. THESE STORMS ARE DUMPING RAINFALL AT A RATE OF 3 INCHES AN HOUR...AND ARE LIKELY CAUSING MINOR ROAD FLOODING...INCLUDING HIGHWAY 58. THE CLUSTER OF STORMS IS MOVING TO THE SOUTHEAST AT 15 MPH...AND WILL AFFECT WESTERN SECTIONS OF DANVILLE CITY BETWEEN 3:30 AND 4:00 PM. MOTORISTS IN THE CITY SHOULD BE PREPARED FOR PONDING OF WATER ON THE ROADS...MINOR FLOODING OF LOW LYING AREAS...AND SUDDEN REDUCTIONS IN VISIBILITY IN VERY HEAVY DOWNPOURS. THE HEAVY RAIN WILL TAPER OFF AROUND 4:30 PM. JJ
Special weather statement, Jul 23, 4:15 PM EDT, 12 minutes before
VAZ012>014-022>024-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 415 PM EDT TUE JUL 23 2002 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA... SEVERAL CLUSTERS OF THUNDERSTORMS EXTEND FROM THE SOUTHERN SHENANDOAH VALLEY...SOUTHWARD INTO THE ROANOKE VALLEY...AND THEN WESTWARD INTO THE NEW RIVER VALLEY. ONE OF THESE CLUSTERS EXTENDED FROM THE LEXINGTON AREA...SOUTH INTO THE GLASGOW AREA. ANOTHER CLUSTER WAS RIGHT OVER THE ROANOKE AND SALEM AREAS...ANOTHER OVER RADFORD...AND YET ANOTHER EXTENDED FROM NEAR WYTHEVILLE TO SPEEDWELL. THESE STORMS ARE DUMPING UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR...AND WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...INCLUDING PONDING OF WATER ON ROADS. IN ADDITION...THESE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES. IF YOU ARE IN THE VICINITY OF THESE STORMS...YOU SHOULD SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY AND WATER COVERED ROADS. JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke | 30 min |
| Jul 23, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.